After Recalls, Which Blood Pressure Medications Are Safe? Leave a comment


(RxWiki News) A list of “safe” sartan-containing medications has been released.

Since last summer, the US Food and Drug Administration (FDA) has been notifying patients about the hundreds of recalls of losartan-, valsartan- and irbesartan-containing products. Angiotensin II receptor blockers (ARBs) like losartan, valsartan, and irbesartan are common medications used to treat high blood pressure and heart failure.

These recalls of “sartan” medications have been due to impurities called N-nitrosodiethylamine (NDEA), N-nitrosodimethylamine (NDMA) and N-methylnitrosobutyric acid (NMBA). These impurities appear to cause cancer in animals and are suspected to cause cancer in humans, according to lab tests.

These recalls have led to shortages of these medications. That’s why the FDA has assessed the other available products that belong to this class of drugs.

With this assessment, the FDA has issued a list of 40 sartan-containing medications that do not contain these potentially dangerous impurities. The agency also included a list of medications that are still being assessed but have not been recalled, are still available on the market and are acceptable for patient use.

For the list of “safe” sartan-containing medications for blood pressure, refer to the FDA’s list.

This list is meant to help health care providers as they look for alternative treatment options for their patients who have to be switched off of contaminated drugs. The FDA said it will update the list as more information becomes available.

The FDA recommended that you continue to take your blood pressure/heart failure medication until your pharmacist and doctor provide an alternative treatment option and a replacement — even if your medication has been recalled.

That’s because these medications treat high blood pressure and heart failure, which are serious medical conditions. Stopping your medication could be dangerous.

The FDA estimated that the risk tied to continuing the medicine is low compared to the high risk tied to suddenly stopping these medications.

Speak with your health care provider about any questions or concerns you have.

Written by Anyssa Garza, PharmD, BCMAS



Source link

Leave a Reply

Your email address will not be published. Required fields are marked *

Website powered by & Maintained by Crewits LLC.